Recent Blog Articles

Mind & Mood

Common drugs linked to dementia

Updated: March 17, 2015

Medications called anticholinergics are used to treat a host of conditions—overactive bladder, depression, allergies, and Parkinson's disease. They usually aren't recommended for older adults because one of the most common side effects is confusion and difficulty reasoning. Early studies have also indicated that long-term anticholinergic use is associated with an increased risk of dementia, and a recent study by researchers at the University of Washington adds more evidence to support that connection. The results were published online Jan. 26, 2015, by JAMA Internal Medicine.

The researchers tracked almost 3,500 men and women ages 65 and older who were free of dementia. When they matched prescription data for the previous 10 years with the participants' health outcomes, they determined that using anticholinergics was associated with an increased risk of developing dementia. Moreover, dementia risk increased with the dosage of the drugs and the length of time they were used. While people who had taken these drugs daily for the equivalent of three months had no increase in risk, those who had used them for over three years had a 54% greater risk than nonusers.

To continue reading this article, you must log in.

Subscribe to Harvard Health Online for immediate access to health news and information from Harvard Medical School.

  • Research health conditions
  • Check your symptoms
  • Prepare for a doctor's visit or test
  • Find the best treatments and procedures for you
  • Explore options for better nutrition and exercise
Learn more about the many benefits and features of joining Harvard Health Online »

I'd like to receive access to Harvard Health Online for only $4.99 a month.

Sign Me Up

Already a member? Login ».

Disclaimer:

As a service to our readers, Harvard Health Publishing provides access to our library of archived content. Please note the date of last review or update on all articles. No content on this site, regardless of date, should ever be used as a substitute for direct medical advice from your doctor or other qualified clinician.